Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 104, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 15, 2018, 3:30 PM EDT for Bath County, Rockbridge County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 15, 2018, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bath County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS51 KRNK 151930
SVRRNK
VAC017-163-152015-
/O.NEW.KRNK.SV.W.0104.180715T1930Z-180715T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
330 PM EDT SUN JUL 15 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northern Rockbridge County in west central Virginia...
Southeastern Bath County in west central Virginia...
* Until 415 PM EDT
* At 330 PM EDT, a severe thunderstorm was located over Goshen,
moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goshen...
Millboro...
Rockbridge Baths...
Bells Valley...
and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3792 7919 3789 7915 3786 7915 3784 7916
3792 7962 3803 7960 3804 7941
TIME...MOT...LOC 1930Z 279DEG 6KT 3797 7952
HAIL...1.00IN
WIND...60MPH
$$
JR3 follow-up statements
786
WWUS51 KRNK 151944
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT SUN JUL 15 2018
VAC017-151954-
/O.CAN.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Bath VA-
344 PM EDT SUN JUL 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN BATH COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
3792 7962 3803 7951 3804 7941
TIME...MOT...LOC 1944Z 279DEG 6KT 3797 7949
$$
VAC163-152015-
/O.CON.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Rockbridge VA-
344 PM EDT SUN JUL 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHERN ROCKBRIDGE COUNTY...
At 344 PM EDT, a severe thunderstorm was located over Goshen, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goshen...
Rockbridge Baths...
Fairfield...
Bells Valley...
and Brownsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
3792 7962 3803 7951 3804 7941
TIME...MOT...LOC 1944Z 279DEG 6KT 3797 7949
HAIL...1.00IN
WIND...60MPH
$$
JR697
WWUS51 KRNK 152002
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT SUN JUL 15 2018
VAC163-152015-
/O.CON.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Rockbridge VA-
402 PM EDT SUN JUL 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHEASTERN ROCKBRIDGE COUNTY...
At 402 PM EDT, a severe thunderstorm was located over Goshen, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rockbridge Baths...
Fairfield...
Brownsburg...
and Vesuvius.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
3789 7946 3800 7946 3800 7940
TIME...MOT...LOC 2002Z 279DEG 6KT 3796 7945
HAIL...1.00IN
WIND...60MPH
$$
JR995
WWUS51 KRNK 152006
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
406 PM EDT SUN JUL 15 2018
VAC163-152016-
/O.EXP.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Rockbridge VA-
406 PM EDT SUN JUL 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN ROCKBRIDGE COUNTY WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
3789 7946 3800 7946 3800 7940
TIME...MOT...LOC 2006Z 279DEG 6KT 3796 7945
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:40 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 15, 2:40 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 240 PM EDT Sun Jul 15 2018 .SYNOPSIS... High pressure along the Mid-Atlantic coast will move east out into the Atlantic ocean tonight into Monday. A cold front Will approach our region Monday and move through Tuesday. && .NEAR TERM /THROUGH MONDAY/... As of 240 PM EDT Sunday... An upper level disturbance, weak shortwave trough will move east across our region this afternoon into tonight. The associated vertical motion combining with the increasing instability and moisture around the western periphery of the coastal high pressure is producing scattered showers and thunderstorms this afternoon. SPC Mesoscale analysis at 18z showed that CAPEs have climb to 1 to 3k j/kg and lis are minus 1 to minus 3 in western portions of forecast area. Mesoscale models like the HRRR and HighresW-arw are placing the greatest coverage generally west of the Blue Ridge. Some of the storm may try to drift east into the foothill this evening as hinted at by NAM and ECMWF. In any case, Scattered showers and thunderstorms will diminish and dissipate this evening into tonight with the loss of solar heating. Areas of low clouds and fog are expected tonight into Monday morning. Under variable cloudiness, low temperatures tonight will range from the lower 60s in the west to the lower 70s in the east. Several upper level disturbances traverses over our area Monday. The southwest to west flow will combine with rich moisture and instability to create scattered showers and thunderstorms especially during the afternoon and evening hours. The best opportunity for thunderstorms will occur in the mountains. With PWATS climbing to around 2 inches, some of the thunderstorms have the potential to produce locally heavy rains. high temperatures on Monday will vary from the mid 70s in the mountains to round 90 degrees in the piedmont. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 240 PM EDT Sunday... An weak upper level trough will pivot over the region ahead of a cold front Monday night. A short wave associated with this trough will keep convection ongoing overnight, but areal coverage of storms will wane with lose of heating. Convection Monday afternoon and night will help remove instabilities across the mountains and therefore limit the potential for strong to severe storms Tuesday as a cold front tracks over the region. Tuesday morning, the cold front will move across the mountains, possibly making it to the Blue Ridge by noon. In the afternoon, diurnal heating along with a lee trough will generate a line of thunderstorms east of the Blue Ridge. The surface front is then expected to jump to the lee trough through the afternoon, continuing to track east during the evening. Models have this lee trough somewhere between HWY 29 and I-85. It is this area where strong to severe storms are likely Tuesday afternoon and evening. Even though the area has been in a dry spell for a week, some longer, with creeks and streams running well below normal, flash flooding is still a possibility. With a deep warm layer and PWAT values well above normal, slow moving strong thunderstorms could produce localized flash flooding. The mountains are susceptible to flooding Monday afternoon and evening, while the foothills and piedmont will see the threat Tuesday afternoon and evening. The front will be east of I-85 by midnight, however the dewpoint/Theta-E front lags behind. A few light showers may persist across northern North Carolina in the evening, but drier air and clearing skies will works it way south by sunrise Wednesday. There will be a noticable drop in humidities Wednesday, however, dry air and abundant sunshine will keep temperatures warm and near normal. The cooler air will arrive Wednesday night. Morning clouds and showers will keep mountains temperatures at or slightly below normal on Tuesday. Temperatures will range from the mid 70s to mid 80s. Temperatures will be at or above normal for the foothills and piedmont counties Tuesday. Temperatures will run from the upper 80s to lower 90s. Following the passing of the cold front, temperatures Wednesday will fall short of normal by 3F-6F. Highs will range in the 70s west to 80s east. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 240 PM EDT Sunday... Dry high pressure will move over New England and wedge south into Georgia Thursday into Friday. A disturbance will track along the eastern edge of the wedge (Southeastern states) Friday then off the North Carolina coast Friday night. At this time, this disturbance is far enough away to not bring any rain to the area. Over the Great Lakes, a closed low is expected to form. Short waves tracking around this low may bring showers and thunderstorms to the mountains Friday and to the entire forecast area next weekend. Forecast confidence is high through Saturday as both the GFS and ECM are in agreement. Models separate on Sunday to where the upper low will track. The GFS moves the low eastward towards Toronto while the ECM tracks it south into Indiana. Both scenarios will bring showers and thunderstorms into the region. Temperatures through the period will be near normal. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 138 PM EDT Sunday... VFR conditions will prevail with scattered MVFR/IFR afternoon and evening showers and thunderstorms. A disturbance aloft will move east across our region this afternoon into tonight. The best chance for a thunderstorm will occur weest of the Blue Ridge mountains. High res models indicated slightly better coverage across the north. Winds this afternoon will favor a south to southwesterly direction with speeds of 3-6 kts. Any thunderstorm however, will be capable of lightning, gusty outflow/localized turbulence and IFR associated with lower vsbys in heavy rain. Afternoon convection will dissipate quickly this evening with the loss of solar heating. Areas of fog and low clouds will develop tonight into Monday morning especially in the west. MVFR/IFR Showers and thunderstorms should become more widespread especially mountains by Monday afternoon. Medium confidence in ceilings, visibilities and winds during the taf period. Extended Aviation... Scattered Showers and storms are expected across the region on Tuesday ahead of an approaching cold front. However confidence is too low to pinpoint where the showers and thunderstorms may occur. Also likely to see late night/early morning patchy fog result in localized sub-VFR in the valleys and where any earlier rainfall occurred each day through Tuesday. Conditions will dry out Wednesday, then moisture will return from the south Thursday. Scattered storms are expected in the west on Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK NEAR TERM...KK SHORT TERM...RCS LONG TERM...RCS AVIATION...KK/PM
Hazardous weather outlook, Jul 15, 3:09 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 309 PM EDT Sun Jul 15 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-161915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 309 PM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low for Monday and Tuesday. There is no hazardous weather expected Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Jul 15, 2:34 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT SUN JUL 15 2018
VAZ016-151915-
Carroll-
234 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CARROLL COUNTY...
Until 315 PM EDT
At 234 PM EDT, a strong thunderstorm was located over Byllesby,
moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Byllesby...
and Woodlawn.
LAT...LON 3673 8098 3676 8101 3680 8102 3687 8072
3671 8070
TIME...MOT...LOC 1834Z 257DEG 25KT 3678 8091
JRSpecial weather statement, Jul 15, 3:14 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT SUN JUL 15 2018
VAZ020-024-152000-
Bath-Rockbridge-
314 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKBRIDGE AND CENTRAL BATH COUNTIES...
Until 400 PM EDT
At 314 PM EDT, a strong thunderstorm was located near Nimrod Hall,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
and Nimrod Hall.
LAT...LON 3808 7947 3804 7940 3786 7936 3796 7980
3805 7981
TIME...MOT...LOC 1914Z 272DEG 12KT 3800 7970
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:34 PM EDT | Special Weather Statement | RNK | Carroll | 41 min |
| Jul 15, 3:14 PM EDT | Special Weather Statement | RNK | Bath | 46 min |
| Jul 15, 3:34 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 41 min |
| Jul 15, 3:38 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 67 min |
| Jul 15, 3:57 PM EDT | Special Weather Statement | RNK | Giles | 48 min |
| Jul 15, 4:10 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 2 hr |
| Jul 15, 4:29 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 31 min |
| Jul 15, 5:00 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 15, 5:22 PM EDT | Special Weather Statement | RNK | Roanoke | 38 min |
| Jul 15, 5:28 PM EDT | Special Weather Statement | RNK | Montgomery | 32 min |
| Jul 15, 5:48 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 37 min |
| Jul 15, 6:00 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 38 min |
| Jul 15, 6:41 PM EDT | Special Weather Statement | RNK | Smyth | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.